New York, 2021

Rip Current in New York, May 22, 2021

May 22, 2021 · NWS OKX · 1 event in 1 county or zone

East to southeast ocean swells of 4 to 6 ft likely resulted in rough surf and a high risk of rip currents Saturday Night into Sunday ahead of an approaching cold front. NWS New York, NY Surf Zone Forecast program begin until 5/27.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

East to southeast ocean swells of 4 to 6 ft likely resulted in rough surf and a high risk of rip currents Saturday Night into Sunday ahead of an approaching cold front. NWS New York, NY Surf Zone Forecast program begin until 5/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 22, 6:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 22, 6:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
756 PM EDT Sat May 22 2021

.SYNOPSIS...
High pressure will gradually retreat to the southwest through
Sunday. A strong cold front moves through Sunday afternoon into
Sunday evening. Canadian high pressure then briefly builds across
the area on Monday before settling over the Western Atlantic
Tuesday. A warm front lifts across the area Tuesday night into
Wednesday, followed by a cold front Wednesday night. High
pressure slowly builds back on Thursday, followed by potential
waves of low pressure affecting the weather late in week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Not much change with this update. Although a very low chance,
still cannot rule out a stray shower early this evening.

A surface trough shifts east tonight, thus the winds will be
out of the WNW for the most part. Far eastern areas initially
the winds will have more of a SW component, then by late in the
evening winds should be more W, then WNW for the overnight.
Lows will be averaging above normal with mainly 60s region wide,
with perhaps a few lower 70s in most urban locations.

On Sunday expect another warm day overall. Dry adiabatic compression
should aid temperatures in maxing out in the afternoon. Guidance
consensus points to a good deal of upper 80s and lower 90s across
the region, with lower and middle 80s right along the immediate
coast. Towards the afternoon a cold front approaches from the
north. SPC has the northern portion of the area in a slight risk
of severe weather. However, any severe convection looks to be
highly conditional. Mid level energy that swings through appears
somewhat diffuse and not very well concentrated. Surface
convergence will be there with a strong cold front providing
this mechanism. Also there is a bit more in the way of
instability with 700 to 1200 j/kg and LI values going slight
negative. With a deep NW flow regime in place there will be a
fair amount of shear. The conditionality though comes from the
dry nature of the column. This will make achieving moist
convection more difficult. Thus the current thinking is for a
few isolated cells or widely scattered convection, with the
slightly higher chance across northern most sections for late in
the afternoon. In any cells that can get initiated the main
concern would be with strong winds. With the high conditional
nature of the threat, chose to keep gusty wind wording out for
now.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The cold front will continue to push further south and southeast through
Sunday night. Skies should be mainly clear as there will be a noticeable
change in the air mass later in the overnight and into Monday morning.
Dew point readings will fall from the upper 50s and lower 60s early on,
to the drier 40s by early Monday morning. Thus, temperatures will be back
mainly into the 50s, to around 60 in the urban area for min temps. With
high pressure building on Monday dry conditions will prevail. For now,
it appears the boundary that moved through previously will stall to a
degree back to the south and southwest. On Monday look for a good amount
of sunshine, with perhaps western and southwestern parts of the area
experience more interval of mid and upper level cloudiness from time to
time. Temperatures will settle back closer to normal for Monday and
Monday night as high pressure to our north in control. The high will then
begin to shift offshore and off the New England coast Monday night. This
should result in more of a return flow getting initiated into Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper ridge flattens over the region Tuesday with surface high
pressure centered over the western Atlantic. Subsidence should help
keep us dry, but also limit the mixing depth. NBM looked good for
high temperatures. A cold front approaches on Wednesday, and a pre-
frontal trough could help trigger some afternoon and evening
convection before the cold front moves through late at night into
Thursday morning. Highs Wednesday will be well above normal with
deeper mixing and warmer temperatures through the boundary layer.
NBM looked good for highs for the most part, but adjusted upward for
parts of LI. Mixing here won't be as deep, however deterministic
numbers were lower than the 10th percentile. Forecast dewpoints
would keep apparent temperatures no higher than the lower 90s.

The cold front is progged to be just offshore Thursday morning and
slowly depart as high pressure builds back into the region. Global
models then disagree as to what happens after this point. Most of
them show waves of low pressure forming along the stalling frontal
boundary to our south with differences in passage timing through the
end of the long term forecast period. Have therefore stayed close to
NBM PoPs for Thursday afternoon through Saturday.

An average of the progged 850mb temps probably wouldn't support NBM
for Thursday's highs, especially if it ends up more cloudy than
currently forecast, so went a few degrees lower in most areas.
Friday and Saturday will likely be cooler than Thursday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR through the TAF period. An isolated shower or thunderstorm while
still possible, seems unlikely this afternoon and evening. A
passing shower or thunderstorms is also possible Sunday, but
coverage does not look widespread enough to include in the
forecast.

A surface trough across the area this afternoon passes to the east
early this evening, followed by a strong cold frontal late Sunday
afternoon into early evening.

Generally, a west to northwest flow is expected tonight 10 kt or
less. KBDR and KGON will continue to gradually become more
westerly with time. West to northwest winds increase after 12Z
on Sunday, with gusts starting up in the late morning 20-25 kt.
Winds in the evening shift from the northwest to north, then
northeast as high pressure builds in.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected.

.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...Mainly VFR. Slight chance of a shower or
thunderstorm early. N-NE wind gusts 15-20kt possible at night.
.Monday-Tuesday...VFR. S wind gusts 15-20kt Tuesday afternoon.
.Wednesday...Mainly VFR, slight chance of a shower or thunderstorm
in the afternoon and evening. SW gusts 15-20 kt possible.
.Thursday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
While winds will remain below small craft criteria, a small
craft advisory remains in effect on the ocean waters through the
early afternoon on Sunday for seas due to ESE swells. Seas will
mainly be between 4 to 7 ft. Seas should remain elevated
through Sunday night before subsiding slightly during the day on
Monday. Wind gusts could briefly approach 25 kt for a few hours
Sunday night, especially for the near shore waters in the wake
of a cold frontal passage. Seas then subside slightly again
Monday night.

The pressure gradient tightens over the waters Tuesday and Wednesday
as high pressure sits over the western Atlantic and low pressure
moves along southern-central and southeastern Canada. SCA conds
likely over the ocean during this period and possibly eastern LI
Sound as well. A cold front passes through late Weds night into
Thursday but will be fairly slow to depart. A weaker pressure
gradient therefore promotes sub-advisory winds, but on the ocean
there's a chance that a lingering swell could keep seas up to 5 ft
for a portion of Thursday.

&&

.HYDROLOGY...
No hydrologic impacts are expected.

&&

.CLIMATE...
The following are record high minimum temperatures and record high
temperatures for Sunday, May 23

Record High Minimums
NYC: 69/1980
LGA: 69/1964
JFK: 63/2010
EWR: 68/2013
BDR: 64/1953
ISP: 63/2013

Record Highs
NYC: 94/1964
LGA: 94/1964
JFK: 89/1980*
EWR: 96/1964
BDR: 89/1992
ISP: 90/1992

* Also occurred in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...JC/JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...JC
AVIATION...JP
MARINE...JC/JE
HYDROLOGY...JC/JE
CLIMATE...
Hazardous weather outlook, May 22, 2:58 AM EST, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
358 AM EDT Sat May 22 2021

NYZ075-080-081-178-179-230800-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
358 AM EDT Sat May 22 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

A high rip current threat will exist at ocean beaches today with
breaking surf of 3 to 6 ft. Lifeguards are still not on duty, so
please use caution if venturing into the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high rip current threat will continue at ocean beaches on Sunday
with breaking surf of 3 to 6 ft. Lifeguards are still not on duty,
so please use caution if venturing into the waters.

There is potential for an isolated strong to severe thunderstorm
Sunday afternoon into Sunday Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-230800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
358 AM EDT Sat May 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is potential for an isolated strong to severe thunderstorm
Sunday afternoon into Sunday Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-230800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
358 AM EDT Sat May 22 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is potential for an isolated strong to severe thunderstorm
Sunday afternoon into Sunday Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Queens

When
May 22, 8:00 PM EST to 10:00 PM EST
Where
Southern Queens forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Recovery teams found the body of a woman in her sixties who went missing in the waters off Far Rockaway on May 22nd Saturday night. Police said a body was recovered May 23rd Sunday morning near the search site of a missing swimmer last seen the night before.

NYPD and FDNY search teams were dispatched Saturday evening to Far Rockaway after reports of a missing swimmer were made around 9:30 p.m. The woman allegedly stripped off her clothes and ran into the Rockaway Inlet off Beach 17th St. and Seagirt Blvd. at about 9:00 p.m. According to some witnesses, they saw the woman struggling in the water 30 feet away from shore and screaming for help. Once first responders arrived to the incident the woman had already been pulled down and disappeared.

This was likely a rip current fatality due to the likely surf zone conditions and details of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Queens2021-05-2260FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975093.